Hot flushes, night sweats and painful joints can be a sign that breast cancer drugs are working, a new study suggests.
Researchers from Queen Mary School of Medicine in London studied almost 4,000 women with early stage breast cancer who took the drugs tamoxifen or anastrazole following surgery to remove the tumour.
Women who experienced hot flushes, night sweats or painful joints were 10% less likely to have a recurrence of breast cancer than women who did not develop these symptoms, the researchers said in a forthcoming edition of The Lancet Oncology.
Dr Lesley Walker, director of cancer information at the charity Cancer Research UK who funded the study, said: ‘The study shows that early side effects from breast cancer drugs could indicate how likely it is that a woman’s cancer will return. This could help doctors to better target future treatment for individuals.
‘We need more research into the genetics behind individual patient responses to cancer treatment,’ she added.